Lowest blood sugar you have seen - page 4
After being an RN for a long time, I thought I had seen alot. Was wondering what the lowest blood sugar level you have seen on a conscious patient. My little man from last week's was 12.... Read More
Mar 7, '08Joined: May '02; Posts: 4,577; Likes: 4,883We have a policy of Glucatol (oral) for a BSL <3.5mmol/L (63mg/dl) plus complex carbs +/- juice/milk w/sugar - if they're unconscious we put out a MET call, and the patient's cannulated, given 50%dextrose and (of course!) reviewed
Mar 14, '08Joined: Sep '07; Posts: 10My patient had a sugar of 11 the other day. Surprisingly she came right out of it very quickly. No lasting affects. Thank goodness.Last edit by ElvishDNP on Mar 15, '08 : Reason: editing out question, as merged w/ previously existing thread
Mar 14, '08Occupation: work in a medical office for 3 doctors Joined: Dec '07; Posts: 147; Likes: 35b/s was 33.... she came out of it quickly...after giving her sugar etc. but it did freak me alittle....
Mar 14, '08Occupation: Occupatinal Health Specialty: 5 year(s) of experience in Oncology/med surg, Occupational Health ; Joined: Jul '05; Posts: 79; Likes: 10A pt in the Oncology unit registered a BS of 10. He was having a seizure and was immediately given glucose IV. 10 minutes later he was sitting in the bed talking to us like nothing ever happened.
Mar 14, '08Occupation: RN Specialty: Pediatric/Adolescent, Med-Surg, NP to be ; From: US ; Joined: Sep '05; Posts: 3,573; Likes: 3,209I had a pt that was admitted who had a bs of 15 in the doctor's office.
Mar 15, '08Occupation: FNP Specialty: Rural Health ; From: US ; Joined: Nov '04; Posts: 1,179; Likes: 37917 from a guy that used bleach IV.
Mar 21, '08Occupation: ICU RN Specialty: 4 year(s) of experience in Med-Surg, ICU ; Joined: Nov '07; Posts: 15; Likes: 7I had a pt with a 6 by the glucometer and 5 by lab. After only 1 amp of D50, she was 610. I spent the rest of the day trying to get it below 570 and eventually had to start an insulin drip. Go figure...
Mar 21, '08Occupation: RN-i (RETIRED) Specialty: ORTHOPAEDICS-CERTIFIED SINCE 89 ; From: US ; Joined: May '00; Posts: 14,479; Likes: 2,298initially i posted this to the sci.med.nursing group. had no idea mds would go for it too. lol
in the past week we have had a patient who is an alcoholic. he was found by
ems to be totally unresponsive. a fingerstick glucose did not register on their glucometer so they drew a red top and then gave him 2 amps of d50.
he aroused somewhat but remained semi conscious. when they arrived at the er, the red top was analysed and showed a glucose of 1 (one) !!
on the floor q 1 hour fsbs were in the 29-39 range on .45 saline and in the 60-90 range on d5 .45.
the resident did have him on d5 .45. the chief resident then took him off of this after two hours. that is when we started the q 1 h fsbs. when we got a below 70 that was 29 on serum recheck is when i gave him 2 amps of d50 and put him back on the d5.
they did the c-peptide and insulin levels. they also did these on blood the ems did, and on blood in the er. patients family member denied any suicidal
ideation. no family member or friend was on insulin or any oral hypoglycemic med.
they also did a cortisol level ; it came back as 6.
the c-peptide and the insulin levels were unremarkable. no exogenous insulin.
no sign of insulinoma seen by the endocrinologist.
the internal medicine teaching staff, the endocrinologist and the neurologist all came to the same conclusion, that the alcoholic liver failed to produce glucose.
no glucose=brain injury=seizures.
i was mostly distressed that no cerebral testing was done. no ct, mri etc to rule out head injury. just because one malady is present that does
not mean that a co-existing condition could not occur.
anyhow i got some doctors' responses that were interesting
hmmmm....depakote for the seizures, huh? that's a little like putting on
an air conditioner in a room to control a fire....
sounds like this chap has seriously compromised his liver, and throwing depakote with do little to solve the problem. (except making his very still hypoglycemic). perhaps he has developed alcoholic glucose storage
disorder (inability for the liver to store and/or release glucagon). is he per chance abstinate now and on a transplant list?
stevei can't come to any other, from what you say. good case.
probably is worth writing up, actually.
> no glucose = brain injury = seizures.
perhaps, but here's where i may have something helpful to add.
old stroke and scar injury is rehabed pretty well, but apparently the
new rerouted circuitry is especially metabolically sensitive, and
there's nothing like a low glucose to make old cns injury symptoms
return (temporarily). it all goes away when the glucose returns to
normal, and does not necessarily signal new injury. in fact, usually
it's not. i've seen frankly hemiplegic people recover completely with
glucose, in hours (they had had old strokes and once been hemiplegic, but weren't at the time of the metabolic problem). this guy may well
not need to be on tegretol or anything else new, so long as his glucose levels are up. he may simply have a scar from an old fall injury (common in alcoholics), or a very small old stroke/scar focus, which acts up only under hypogycemic stress.
in addition, there is always the tricky situation of giving glucose to sometimes thiamine-deficient alcoholics, which can produce a general
neuro stress, which also interacts with old injuries to produce transient neuro signs that go away when the thiamine finally starts working. it's sometimes assumed that the thiamine routinely given to alcoholics stops this kind of thing.
wrong. it helps, but it's no *guarantee* of immediate protection. it takes time for thiamine to
work, and the metabolic stress of iv glucose is sometimes more immediate.
i was mostly distressed that no cerebral testing was done. no ct, mri
etc to rule out head injury. just because one malady is present that does not mean that a co existing condition could not occur.
no, it would have been reasonable, and might even have showed something (some small lesion, or even something like a subdural hematoma, very common in alcoholics). but probably something old. and there is a good chance that even if it did, there may well still have been no reason to treat with long term anticonvulsants, given the history of seizure under severe metabolic brain stress conditions.
btw, it takes a surprisingly long time to do really significant injury to the brain with no glucose. usually more than an hour or two.
insulin alone is responsible for only a minority of the cases, and the real brain burners were the old long acting oral hypoglycemic agents.
not that this is what i think you were seeing-- just that i want to make the point that unless he was on no glucose for a long time (like all night), he probably didn't do that much permanent damage.
(incidentally i am an orthopaedic nurse certified. this is what happened when bed control decided a nurse is a nurse and put this very sick medical patient on my unit on a weekend! any of you ortho guys
want to try managing medical for awhile???)
with seizure, and alcohol withdrawal and glucose monitoring precautions, multiple tests and antibiotic coverage against aspiration, this guy would have been a reasonable candidate for an icu, just from the nursing care standpoint. nobody would have had rational reasons to argue, unless your icu was full. i took care of a similar insulin overdose case on the medical ward not two weeks ago, but i had a really
good intern and resident, and it was a medical floor. they did you wrong, no question.
Mar 21, '08Occupation: RN!! WOOT! Specialty: Cardiac/telemetry ; Joined: Oct '05; Posts: 978; Likes: 382Quote from AfloydRNI saw the same on a DNR elder lady. She was barely symptomatic, though.My little man from last week's was 12.
Mar 22, '08Joined: Jan '08; Posts: 276; Likes: 197we had a pt that registred 15 when picked up by emts but she had been give some sublingial glucose before that was taken